South Carolina, 2003

Flash Flooding in South Carolina, August 3 to 4, 2003

August 3 to 4, 2003 · NWS CAE · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 3, 1:35 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Aug 3, 1:35 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
235 PM EDT SUN AUG 3 2003

UPPER LOW REMAINS ACROSS GREAT LAKES REGION. AIRMASS MODERATELY
UNSTABLE FROM NORTHER GEORGIA INTO MIDLANDS. SOLID LINE OF SHOWERS
AND THUNDERSTORMS MOVING EAST ACROSS NORTHEAST AND CENTRAL GEORGIA.
THESE STORMS ARE ASSOCIATED WITH SEVERAL WEAK SHORT WAVES MOVING
TOWARD SOUTH CAROLINA AROUND UPPER LOW. BEST UPPER LEVEL DYNAMICS
ACROSS TN...MOUNTAINS REGION TONIGHT WITH STRONG MID LEVEL SPEED
MAX...UPPER LEVEL DIVERGENCE AREA. BUT ENOUGH DPVA 500-300MB
EXPECTED ACROSS MIDLANDS THIS EVENING TO SUPPORT NUMEROUS
THUNDERSTORMS. EXPECT NORTHERN PORTION OF LINE TO REMAIN SOLID AS IT
MOVES ACROSS PIEDMONT/ NORTHERN MIDLANDS. GOOD CHANCE POPS SOUTHEAST
CAE TO AGS REGION. SHOWERS SHOULD WEAKEN TOWARD MIDNIGHT AS AIRMASS
BECOMES ONLY MARGINALLY UNSTABLE. CONVECTION PAST FEW DAYS HAS BEEN
MAINLY DIURNAL AND EXPECT TREND TO CONTINUE. MOIST AIRMASS IN PLACE
AGAIN MONDAY...UPPER LOW AMPLIFIES AND 500MB BECOME COOLER. SHORT
WAVES EXPECTED ALONG WITH INCREASING UPPER LEVEL DIVERGENCE. WILL
KEEP LIKELY POPS FOR AFTERNOON. MODELS HINT AT SOME MID TO UPPER
LEVEL DRYING TUESDAY...AND POSSIBLE 500MB NVA IN THE AFTERNOON.
500MB TEMPS STILL COOL THOUGH AND LOW LEVEL MOISTURE REMAINS...WILL
GO WITH LOW CHANCE POPS TUE AFTERNOON.

EXTENDED...UPPER LOW REMAINS IN THE GREAT LAKES REGION...WITH MODELS
INDICATING POSSIBLE AMPLIFICATION. CANADIAN MODEL SUGGEST CUT-OFF
LOW POSSIBLE IN TN REGION. NCEP ALSO POINTS OUT CONVECTIVE FEEDBACK
PROBLEMS WITH GFS RUNS. WILL GO WITH HIGH CHANCE POPS THROUGH LATE
WEEK DUE TO GOOD DYNAMICS/CONTINUED HIGH LOW LEVEL MOISTURE. LOOKS
LIKE CHANCE RAIN MAY DECREASE SLIGHTLY NEXT WEEKEND. TEMP FORECAST
BELOW CLIMO. WHEN IS THE LAST TIME WE HIT 95...WITH SHOWERS AROUND

FCSTID =   19
CAE   72  87  72  88 /  60  60  40  30
AGS   71  87  71  88 /  50  60  40  30
SSC   72  87  72  88 /  60  60  40  30
OGB   72  87  73  89 /  50  60  40  30

.CAE...
GA...NONE.
SC...NONE.

AWP
Hazardous weather outlook, Aug 3, 5:20 AM EST, 14 hours 40 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
620 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
RIVER FLOODING IS EXPECTED ON THE CONGAREE RIVER AT CAROLINA EASTMAN
TODAY. REFER TO RIVER FLOOD WARNING (PRODUCT HEADER FLWCAE) ISSUED
FROM THIS OFFICE AT 552 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TTH

The radar

The Charleston,SC radar (KCLX), 62 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bamberg

When
August 3, 8:00 PM EST to 9:00 PM EST
Where
Bamberg County, Bamberg
Reported by
LAW ENFORCEMENT
Coordinates
33.215, -81.054 (the zone’s center; the record gives no point)

Police and Sheriff reported roads flooded in Olar and on Hwy 301 near Bamberg.

Flash Flood, Chesterfield

When
August 4, 10:00 PM EST to 11:00 PM EST
Where
Chesterfield County, Pageland
Reported by
LAW ENFORCEMENT
Coordinates
34.640, -80.159 (the zone’s center; the record gives no point)

Sheriff reported several roads closed in Pageland with flooding in yards getting into some homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370911, 5370912.